Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 88, NWS Gaylord, MI

September 23, 2016

NWS Gaylord, MI issued this small craft advisory at Sep 23, 2016, 3:12 AM EDT. It took effect at Sep 23, 2016, 5:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 3:12 AM EDT (07:12 UTC)
In effect from
Sep 23, 2016, 5:00 AM EDT
Expired
Sep 23, 2016, 3:52 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

105 
WHUS73 KAPX 230712
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
312 AM EDT FRI SEP 23 2016

LHZ347>349-231515-
/O.NEW.KAPX.SC.Y.0088.160923T0900Z-160923T2100Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
312 AM EDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
2 follow-up statements
968 
WHUS73 KAPX 231457
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EDT FRI SEP 23 2016

LHZ347>349-232100-
/O.CON.KAPX.SC.Y.0088.000000T0000Z-160923T2100Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1057 AM EDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

WEATHER.GOV/GAYLORD
912 
WHUS73 KAPX 231952
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT FRI SEP 23 2016

LHZ347>349-232100-
/O.CAN.KAPX.SC.Y.0088.000000T0000Z-160923T2100Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
352 PM EDT FRI SEP 23 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 23, 3:09 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 23, 3:09 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
309 AM EDT Fri Sep 23 2016

.SHORT TERM...(Today and tonight)
Issued at 307 AM EDT Fri Sep 23 2016

...Drying trend begins...

North America pattern becoming quite a bit more amplified, with
deepening troughing centered just to our northeast across northeast
Canada, all-the-while strong shortwave digs into the desert
Southwest. In-between these features is one rapidly developing mid
and upper level ridge, itself extending from the southern Plains up
into the northern prairie lands of Canada. Energy digging on the
backside of that northeast Canada troughing is propelling a cold
front south across southern Michigan, with deep north to northeast
flow developing overhead between it and rapidly approaching high
pressure currently dropping through Ontario. Mid and upper level
drying has pushed into our area as a result, although still plenty
of low clouds and even a touch of drizzle hanging tough over much of
northern lower Michigan.

Although increasingly amplified, overall pattern remains slowly
progressive over the next few days. This will allow that upstream
upper level ridge to gradually build into and through our region
this weekend. Surface ridging will build into our area out ahead of
its upper level likeness, completing the drying trend today, and
setting the stage for at least a decent start to the upcoming
weekend.

Expect clouds to remain stubborn to yield early this morning south
of the big bridge, with perhaps just deep enough moisture to produce
some patchy drizzle/very light showers south of M-72. Drying in the
cloud layer gradually wins out from north to south later this
morning and afternoon, although it may take much of the day to get a
few peeks of the then setting sun over far southern areas (if they
can clear some at all). Skies will become increasingly sun-filled as
one goes north, and expect mostly clear skies for the tip of the
mitt counties into eastern upper for the afternoon.

That clearing trend continues into this evening, with perhaps a few
mid and high level clouds passing overhead, especially down near
Manistee. Will definitely need to be on the lookout for some Lake
Huron induced strato-cu development overnight over north central and
northeast lower Michigan as H8 temps drop into the mid single digits
in northeast low level flow regime. Will not go this direction just
yet, especially considering just how dry the low level environment
looks to be. Of course, have seen Lake Huron overproduce many times
before, so would not be surprising at all to wake up to a decent low
cloud deck for parts of northern lower Michigan. Maintenance of
light winds will keep temperatures from plummeting too much, with
expected readings in the 40s and 50s by sunrise Saturday about on
par for what is to be expected for the last week of September.

.LONG TERM...(Saturday through Thursday)
Issued at 307 AM EDT Fri Sep 23 2016

(9/24)Saturday...High pressure at the sfc and aloft will result in
dry conditions through the 24 hour period. 500 mb ridge continues to
amplify as the low to the east stalls and the 500 mb trough to the
west digs a little deeper. This will force the warmer air farther
north so that Saturday a little warmer that originally thought.
Overnight, the warmer air continues to push into the region.

(9/25)Sunday...Models have some differences, which leads to timing
differences with the onset of the rain. The ECMWF has a slightly
flatter ridge allowing the rain to break out in E Upper and along
the Lake Michigan shore of NW Lower about 6 hours (about 18z) ahead
of the sharper ridge of the GFS. NAM is going with the GFS. So have
gone with the slower timing. This would mean that the rain doesn't
start until closer to 00z, and that the rain would be mainly
overnight, when the next 500 mb jet streak digs into the back side
of the 500 mb trough and deepens the low, cutting it of by 12/Mon.

Extended (Monday through Thursday)...Models then divide even more
with the upcoming extended period with the GFS really deepening and
cutting off the low over the Upper Great Lakes, while the ECMWF is
much more progressive with mainly an open wave traveling east into
New England by Tuesday. What this means is that Monday through
Wednesday temperatures would trend at or below normal while it would
seem that the ECMWF would trend closer to normal through Wednesday.
Both models support rain Monday and Tuesday, while the GFS is still
wet on Wednesday, and the ECMWF is improving.  High pressure builds
back into the Upper Great Lakes on both models for Thursday and
Friday allowing the temperatures to trend above normal with no rain
expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM EDT Thu Sep 22 2016

Showers and low cigs tonight, improving Friday.

Cold front moving south downstate toward the I-96/M-59 corridor.
Plenty of low clouds and some showers behind this front. Cigs
range from MVFR into IFR. Those will continue into the start of
the day Friday, then gradually improve. Improvement will be
fastest at PLN, slowest at MBL.

A north to ne breeze will increase somewhat tonight and into
Friday, nearing 10kt and a touch gusty.

&&

.MARINE...
Issued at 307 AM EDT Fri Sep 23 2016

High pressure will gradually build over the Lakes today through the
first half of the weekend. North to northeast winds will continue to
veer a touch more easterly heading through today and tonight.
Although conditions over the water will become increasingly unstable
as cold air filters in aloft, lack of any really strong synoptic
component to the wind should keep both winds and waves below SCA
criteria for much of the area. One exception to this will be across
portions of northern Lake Huron where excellent fetch will result in
SCA conditions, particularly south of Presque Isle Light. Winds
continue to veer, becoming southeast by Saturday night. Wind speeds
will subside some Saturday and Saturday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for
     LHZ347>349.

LM...NONE.
LS...NONE.
&&

SHORT TERM...MSB
LONG TERM...JSL
AVIATION...JZ
MARINE...MSB
Hazardous weather outlook, Sep 23, 3:11 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
311 AM EDT FRI SEP 23 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-241200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
311 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.